Objective: Minocycline is an antibacterial drug used in the treatment of acne. Concern has been expressed over the possibility of severe adverse reactions to minocycline, including hepatitis. This study set out to identify and characterise reported cases of hepatotoxicity associated with the use of minocycline.
Methods: A systematic review of the literature including a search of computerised databases and analysis of data from the Uppsala Monitoring Centre (WHO Collaborating Centre for International Drug Monitoring) was conducted. The review involved a search for original case reports involving liver damage in people using minocycline. Patients taking minocycline for reasons other than acne or those given intravenous minocycline were excluded. The search strategy involved an enquiry of computerised databases and a search for secondary references. Cases were then classified appropriately.
Results: 65 reported cases of hepatitis or liver damage in association with minocycline from either case reports or case series were identified from the literature review. 58% of cases occurred in females and 94% were aged under 40 years. For 20 case reports there was insufficient information to classify the type of event, but for the remaining 45, 2 types of hepatic reaction were recognised: autoimmune hepatitis associated with lupus-like symptoms occurring after a median duration of exposure to minocycline of 365 days in females (n = 20) and 730 days in males (n = 9), hypersensitivity reaction associated with eosinophilia and exfoliative dermatitis occurring within 35 days of therapy (n = 16).
Reports to the WHO of hepatic adverse drug reactions associated with minocycline accounted for 6% (493) of all minocycline-related adverse drug reactions (8025). The pattern of distribution in relation to exposure demonstrated 2 groups, similar to that described by the case reports.
Conclusions: Severe cases of minocycline-associated hepatotoxicity appear to be a hypersensitivity reaction and occur within a few weeks of commencing therapy. An autoimmune hepatitis usually presents after exposure to minocycline of a year or more, is more common in women and is sometimes associated with lupus-like symptoms.
Adverse Drug Reaction Acne Hypersensitivity Reaction Minocycline Autoimmune Hepatitis
This is a preview of subscription content, log in to check access
We gratefully acknowledge the help of the Uppsala Monitoring Centre (WHO Collaborating Centre for International Drug Monitoring), Uppsala, Sweden, and Intercontinental Medical Statistics, UK, for providing data for this study. The work was supported by an unconditional grant from John Wyeth & Brother Ltd, UK.
Rossman RE. Minocycline treatment of tetracycline-resistant and tetracycline-responsive acne vulgaris. Cutis 1981; 27(2): 196–7PubMedGoogle Scholar
Hubbell CG, Hobbs ER, Rist T, et al. Efficacy of minocycline compared with tetracycline in treatment of acne vulgaris. Arch Dermatol 1982; 118(12): 989–92PubMedCrossRefGoogle Scholar
Cohen PM. A general practice study investigating the effect of Minocin 50 mg b.d. for 12 weeks in the treatment of acne vulgaris. J Int Med Res 1985; 13(4): 214–21PubMedGoogle Scholar
Millar ED, Jolliffe DS, Leigh AP. A general practice study investigating the effect of minocycline (Minocin) 50 mg bd for 12 weeks in the treatment of acne vulgaris. Br J Clin Pract 1987; 41(8): 882–6PubMedGoogle Scholar
Hughes BR, Murphy CE, Barnett J, et al. Strategy of acne therapy with long-term antibiotics. Br J Dermatol 1989; 121(5): 623–8PubMedCrossRefGoogle Scholar
Eady EA, Cove JH, Holland KT, et al. Superior antibacterial action and reduced incidence of bacterial resistance in minocycline compared to tetracycline-treated acne patients. Br J Dermatol 1990; 122(2): 233–44PubMedCrossRefGoogle Scholar
Knaggs HE, Layton AM, Cunliffe WJ. The role of oral minocycline and erythromycin in tetracycline therapy-resistant acne - a retrospective study and a review. J Dermatol Treat 1993; 4: 53–6CrossRefGoogle Scholar
Freeman K. Therapeutic focus.Minocycline in the treatment of acne. Br J Clin Pract 1989; 43(3): 112–5PubMedGoogle Scholar
Eady EA, Jones CE, Gardner KJ, et al. Tetracycline-resistant propionibacteria from acne patients are cross-resistant to doxycycline, but sensitive to minocycline. Br J Dermatol 1993; 128(5): 556–60PubMedCrossRefGoogle Scholar
Masson C, Chevailler A, Pascaretti C, et al. Minocycline related lupus. J Rheumatol 1996; 23(12): 2160–1PubMedGoogle Scholar
Crosson J, Stillman T. Minocycline-related lupus erythematosus with associated liver disease. J Am Acad Dermatol 1997; 36: 867–8PubMedCrossRefGoogle Scholar
Golstein PE, Deviere J, Cremer M. Acute hepatitis and drug related lupus induced by minocycline treatment. Am J Gastroenterol 1997; 92(1): 143–6PubMedGoogle Scholar
Akin E, Miller LC, Tucker LB. Minocycline-induced lupus in adolescents. Experience and Reason 1998; 926–8Google Scholar
Sturkenboom MC, Meier CR, Jick H, et al. Minocycline and lupuslike syndrome in acne patients. Arch Intern Med 1999; 159(5): 493–7PubMedCrossRefGoogle Scholar
Bhat G, Jordan J Jr, Sokalski S, et al. Minocycline-induced hepatitis and autoimmune features and neutropenia. J Clin Gastroenterol 1998; 27(1): 74–5PubMedCrossRefGoogle Scholar
Kaufmann D, Pichler W, Beer JH. Severe episode of high fever with rash, lymphadenopathy, neutropenia, and eosinophilia after minocycline therapy for acne. Arch Intern Med 1994; 154(17): 1983–4PubMedCrossRefGoogle Scholar
Griffiths B, Gough A, Emery P. Minocycline-induced autoimmune disease [letter]. Arthritis Rheum 1998; 41(3): 563PubMedCrossRefGoogle Scholar
Burette A, Finet C, Prigogine T, et al. Acute hepatic injury associated with minocycline. Arch Intern Med 1984; 144(7): 1491–2PubMedCrossRefGoogle Scholar
Alvarez F, Berg PA, Bianchi FB, et al. International Autoimmune Hepatitis Group Report: review of criteria for diagnosis of autoimmune hepatitis. J Hepatol 1999; 31(5): 929–38PubMedCrossRefGoogle Scholar
Wiholm BE, Olsson S, Moore N, et al. Spontaneous reporting systems outside the United States. In: Strom BL, editor. Pharmacoepidemiology. 2nd ed. Chichester: John Wiley & Sons Ltd; 1994: 139–155Google Scholar
Herzog D, Hajoui O, Russo P, et al. Study of immune reactivity of minocycline-induced chronic active hepatitis. Digest Dis Sci 1997; 42(5): 1100–3PubMedCrossRefGoogle Scholar
Malcolm A, Heap TR, Eckstein RP, et al. Minocycline-induced liver injury. Am J Gastroenterol 1996; 91(8): 1641–3PubMedGoogle Scholar
Matteson EL, Johnson BW, Maher JD. Arthralgias, myalgias, and autoimmune hepatitis with minocycline therapy. J Rheumatol 1998; 25(8): 1653–4PubMedGoogle Scholar
Pavese P, Sarrot-Reynauld F, Bonadona A, et al. Immunoallergic reaction with hepatitis induced by minocycline [in French]. Ann Med Intern 1998; 149(8): 521–3Google Scholar
Teitelbaum JE, Perez-Atayde AR, Cohen M, et al. Minocycline-related autoimmune hepatitis: case series and literature review. Arch Pediatr Adolesc Med 1998; 152(11): 1132–6PubMedGoogle Scholar
Davies MG, Kersey PJ. Acute hepatitis and exfoliative dermatitis associated with minocycline. BMJ 1989; 298: 1523–4PubMedCrossRefGoogle Scholar
MacNeil M, Haase DA, Tremaine R, et al. Fever, lymphadenopathy, eosinophilia, lymphocytosis, hepatitis, and dermatitis: a severe adverse reaction to minocycline. J Am Acad Dermatol 1997; 36(2 Pt 2): 347–50PubMedCrossRefGoogle Scholar
Shapiro LE, Knowles SR, Shear NH. Fever, lymphadenopathy, eosinophilia, lymphocytosis, hepatitis, and dermatitis. J Am Acad Dermatol 1998; 38(1): 132–3PubMedGoogle Scholar
Min DI, Burke PA, Lewis WD, et al. Acute hepatic failure associated with oral minocycline: a case report. Pharmacotherapy 1992; 12(1): 68–71PubMedGoogle Scholar
Bruguera M, Padros J. Acute hepatitis associated with treatment with minocycline [letter; in Spanish]. Med Clin-Barcelona 1997; 108(15): 596Google Scholar